Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 61, NWS Salt Lake City, UT

August 26, 2023Duchesne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2023, 3:39 PM MDT for Duchesne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2023, 3:39 PM MDT (21:39 UTC)
Expired
Aug 26, 2023, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 175 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS55 KSLC 262139
FFWSLC
UTC013-270030-
/O.NEW.KSLC.FF.W.0061.230826T2139Z-230827T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
339 PM MDT Sat Aug 26 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The East Fork burn scar in...
  West Central Duchesne County in northern Utah...

* Until 630 PM MDT.

* At 339 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the East Fork Burn Scar. Between 0.25 and 0.75 
  inches of rain have fallen. Additional rainfall amounts of 0.25 to 
  0.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Petersons Gulch. This will affect Rock Creek Road 
below Upper Stillwater Reservoir, including access to the 
Yellowpine, Miners Gulch, and Rock Creek campgrounds. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the East Fork
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the East Fork Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Duchesne County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the East Fork Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 4061 11058 4055 11054 4043 11051 4043 11059
      4054 11069 4061 11067

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
873 
WGUS75 KSLC 262332
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
532 PM MDT Sat Aug 26 2023

UTC013-270030-
/O.CON.KSLC.FF.W.0061.000000T0000Z-230827T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-
532 PM MDT Sat Aug 26 2023

...FLASH FLOOD WARNING FOR THE EAST FORK BURN SCAR REMAINS IN EFFECT 
UNTIL 630 PM MDT THIS EVENING FOR WEST CENTRAL DUCHESNE COUNTY...

At 532 PM MDT, Emergency management reported a debris flow over Rock 
Creek Road below Upper Stillwater Reservoir. Doppler radar indicated 
thunderstorms producing heavy rain over the East Fork Burn Scar. 
Between 1 and 1.5 inches of rain have fallen. Rainfall has ended, 
though runoff may still produce flash flooding.

Excessive rainfall over the burn scar will result in debris flow 
moving through Petersons Gulch. This will affect Rock Creek Road 
below Upper Stillwater Reservoir, including access to the 
Yellowpine, Miners Gulch, and Rock Creek campgrounds. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the East Fork Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of areas in and around
         the East Fork Burn Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of West Central Duchesne County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the East Fork Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 4061 11058 4055 11054 4043 11051 4043 11059
      4054 11069 4061 11067

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
587 
WGUS75 KSLC 270022
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
622 PM MDT Sat Aug 26 2023

UTC013-270032-
/O.EXP.KSLC.FF.W.0061.000000T0000Z-230827T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-
622 PM MDT Sat Aug 26 2023

...FLASH FLOOD WARNING FOR THE EAST FORK BURN SCAR WILL EXPIRE AT 
630 PM MDT THIS EVENING FOR WEST CENTRAL DUCHESNE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4061 11058 4055 11054 4043 11051 4043 11059
      4054 11069 4061 11067

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:15 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 26, 3:15 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
315 PM MDT Sat Aug 26 2023

.SYNOPSIS...High pressure will bring a drying trend heading into
the upcoming week. A dry cold front will cross northern Utah
midweek. The next surge of monsoon moisture will arrive Thursday,
and remain across the region heading into Labor Day weekend.

&&

.SHORT TERM (Through 12Z Monday)...A mid level ridge axis extends
from the southern Rockies of New Mexico poleward into the northern
Rockies of Idaho/Montana this afternoon. Upstream from this axis,
southwesterly flow aloft has overspread much of the Great Basin,
with drier mid level air advecting from southwest to northeast
across the forecast area. Despite this, lingering boundary layer
moisture characterized by dew points in the low to mid 50s remains
across much of Utah and far southwest Wyoming, which has supported
another afternoon of scattered convection capable of producing
heavy rainfall. The bulk of this activity has become focused
further north across northern Utah as the aforementioned drier air
spreads across southern Utah. This trend will continue through
this evening, with lingering convection largely confined to the
northern half of the forecast area. Hi-res guidance brings a weak
perturbation through northern Utah overnight, which will maintain
a threat of isolated to scattered showers into the overnight
hours mainly north of I-80.

With this drier air in place, any lingering convection across
central and southern Utah will remain isolated, and confined to
the higher terrain from the Wasatch Plateau south to Boulder
Mountain. Further north, better coverage is expected across the
Uintas, as well as areas near the Idaho border, which will be in
proximity to a weak shortwave crossing the northern Rockies.
Max temperatures Sunday will run similar to Saturday and remain
near climatological norms.

.LONG TERM (After 12Z Monday)...Model guidance has been fairly
consistent over the past few runs with the evolution of the large
scale pattern, and thus confidence is fairly high with respect to
the general forecast heading into Labor Day Weekend. Mid level
ridging centered across the region Monday will slide east by
Tuesday, allowing for a warming and continued drying trend across
the forecast area. This warming trend will push max temps 3-5
degrees above climo Tuesday afternoon. By late Tuesday/early
Wednesday an upper trough ejecting through the Pacific
Northwest/northern Rockies will push a cold front through northern
Utah. Could see high based convection ahead of this boundary late
Tuesday afternoon/Tuesday evening...a 20-30 percent probability.
Behind this boundary, max temps will cool back to near climo
across northern Utah, and remain near to slightly above across the
south.

Model guidance has been consistent in bringing a significant
surge of monsoon moisture back into the region beginning Thursday,
and persisting through Friday and likely into Labor Day Weekend,
as a deep upper trough becomes established along the Pacific
coast. This low will allow for a deep layer southerly fetch
extending from the Gulf of California region into the eastern
Great Basin. As such have maintained elevated PoPs across much of
the forecast area beginning Thursday, and continuing through the
remainder of the Long Term period.

&&

.AVIATION...KSLC...Thunderstorms are forecast in the vicinity of the
terminal between 22z and 00z this evening. Thunderstorms and heavy
rain may impact the terminal during this time with brief MVFR
visibilities under heavier rain. Gusty and erratic outflow winds
from thunderstorms are most likely between 22z and 00z with gusts
near 30 knots. The range of possible wind gusts from these
thunderstorms range from 15 kts up to 40 knots. Improving conditions
are forecast after 00z with winds out of the north and broken mid-
level cloud decks. Winds will shift out of the southeast by 04z this
evening at light speeds.

.REST OF UTAH AND SOUTHWEST WYOMING...Across northern and central
terminals through early this evening, scattered thunderstorms and
rain showers are forecast. Gusty and erratic winds in and near
thunderstorms are possible along with briefly reduced visibility in
heavier rain; mid to high based CIG are forecast. As a result, brief
periods of MVFR conditions cannot be ruled out however VFR
conditions are forecast throughout much of the period. Overall
improvement in conditions are forecast after 00z.

Scattered thunderstorms and rain are forecast through early this
evening in BCE. Lowered CIG/VIS may briefly lead to MVFR conditions
resulting from this activity with improving conditions after 23z.
CDC and SGU are forecast to remain at VFR conditions through
tomorrow.

&&

.FIRE WEATHER...Lingering monsoon moisture will maintain showers
and thunderstorms into this evening across northern and eastern
Utah, while drier air begins to spread across southwest Utah. This
drier air will spread across the remainder of the area Sunday,
resulting in a downward trend in daytime humidity. Lingering
moisture will remain sufficient for a few afternoon showers and
thunderstorms across the Uintas, as well as near the Idaho border.

High pressure will maintain dry and mild conditions across the
region through Monday. This high will slide east Tuesday, allowing
for an increase in southwesterly flow, along with a warming and
continued drying trend. Locally breezy conditions will be possible
across western Utah during this time. Warm, dry and locally
breezy conditions will persist through Wednesday across central
and southern Utah, while a dry cold front brings a cooler and more
stable airmass across the north.

The next surge of monsoon moisture will arrive across southern
and central Utah Thursday, then spread across the remainder of the
region Friday. This will bring elevated humidity, along with
several rounds of showers and thunderstorms capable of producing
wetting rains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/NDesmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 26, 1:55 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
155 PM MDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Flash Flood      7 WNW Huntington        39.38N 111.08W
08/26/2023                   Emery              UT   Utility Company

            Report of debris with mud in Huntington
            Creek resulting from flow from the Trail
            Mountain Burn Scar.

&&

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:20 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Aug 26, 1:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 26, 2:02 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 26, 3:15 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.